Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

coming off Lustral - feeling so much anger

(7 Posts)
tonton Fri 05-Sep-08 13:35:08

Hello everyone. I've been on medication for 12 years (Efexor for 4 then Lustral/sertraline for the last 8). I had a severe breakdown/depressive episode 12 years ago, then quite a bad one 9 years ago,. I've been pretty stable since.
However i conme from a family with widespread mental problems (both sides unfortunately - my parents should enver have married grin.

My psychiatrist who I only see annually these days, would like me to stay on lustral permanently. Mainly because of the fear of regression, and also because of my family history. But seeing as I'm not really depressed these days my GP (which ever one I see) has always encouraged me to think about coming off the drugs. i tried a couple of years ago and it didn't work.

I'm trying again now. I'm currently taking 50mg every other day. I would say it's going ok. No major axiety attacks or depression symtoms.
However I am so angry these days. As if I sm constantly pre-menstrul.
I am the main breadwinner in my family and I'm so conscious that I need to hold myself togther. I am such a bitch these days, moaning and snapping at my husband all the time.
Is it a sypmtom of coming off the pills? I have been tapering ever so slowly. Any one else get angry??
Don't want to end up divorced. He's quite sick of me.

LackaDAISYcal Fri 05-Sep-08 13:43:25

The irritability and aggression could be a symptom of the depression rather than to do with coming off the pills. I stopped taking sertraline when I found out I was pregnant and the main side effect I found was horrible headaches and feelings of vertigo.

I really think that you need to get some more support from your psychiatrist and see him more often as you make this transition from being on the meds to coming off them. Perhaps some counselling or CBT would be in order? He may be right in that you do need them long term. And of course you're not depressed if you are taking the drugs as they are doing their job.

Sorry I can't be of more use, but I am probably facing a lifetime of taking ADs myself as I just can't seem to function without them (I lasted three months into my pregnancy) so I do kow how you feel a bit. I often think I'll never be myself again and that the new grumpy, stressed out and not coping person, is the new me.

I hope someone wioth more insight comes along soon smile

tonton Fri 05-Sep-08 14:05:48

Hi LackaDaisy. I have always felt that my taking meds has been a bit like using dandruff shampoo. "I didn't know you had depression".."I don't!". Ho Ho.
I know what my shrink will say. He'll tell me to go back on them. I just feel like a fraud and a failure because I've been on them so SO LONG but haven't had a severe episode in years.

LackaDAISYcal Fri 05-Sep-08 14:08:28

I know exactly how that feels, and it's a good analogy.

Can you at least talk to him about the stopping and being kept an eye on for a while and having some support mechanism there incase you do have an episode?

LackaDAISYcal Fri 05-Sep-08 14:11:54

by the way, you are not a fraud and a failure; it's a chemical imbalance is all and the meds help keep those chemicals in the right balance smile

see, that's the way I think when I'm at my lowest, like it's all my fault, when realistically I know that it isn't and that I have no more control over it than I have over my toenails growing too long if I don't cut them.

You need more support through this period of coming off than you are probably getting from your GP.

BlaDeBla Fri 05-Sep-08 16:48:03

I've been on and off anti depressants for donkeys years too. I have had a lot of therapy from a lot of different people, and some of those people made a big difference - big enough to feel ok without drugs.

I'm back on the tablets now - my most recent therapist, who was fantastic, was part of an experiment, so time was limited. I would love the opportunity to talk to someone again, since my life has been so bloody horrible in so many ways recently, and see if I can stop taking the pills.

Having a good support network is vital if you are wanting to come off the tablets. Don't feel bad if it doesn't work.

I was told that anger and sadness are very closely linked. I can believe that - we do become angry when we are in a lot of pain.

GrapeJelly Sun 07-Sep-08 22:14:44

I had the same experience on Lustral, Tonton. When I was on it I felt so much better than usual with no side effects. It really worked for me. But when I came off it I felt SO angry and irritable for a long time. I just tried to be aware of how I felt and not let it get too bad. Used Rescue Remedy too which helped a little bit. Wouldn't use it again because of the anger issue during withdrawal which is a shame because it worked really well so long as I didn't try to come off it.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now